Endocrine Abstracts (2017) 50 EP018 | DOI: 10.1530/endoabs.50.EP018

Iatrogenic cushings syndrome precipitated by fluticasone nasal drops in HIV infected patient

Parizad Avari, Carmel Duffy, Moses Kapembwa & Asjid Qureshi


Northwick Park Hospital, London North West Healthcare NHS Trust, London, UK.


A 43 year old Somali woman presented with increasing fatigue, difficulty getting out of her chair and 15 kg weight gain over a one month. Past medical history included paranoid psychosis, nasal congestion due to adenotonsillarhypertrophy, and human immunodeficiency virus (HIV). Her HIV infection was well controlled (viral load <50RNA copies/ml), with excellent immunological reconstitution (CD4 count >500 cells/mm3). Current medications include ritonavir/darunovir, tenofovir, emtricitabine, flupenthixol depot, zopiclone, olanzapine, ferrous sulphate, folic acid and fluticasone nasal spray.

On examination, she had rounded facial facies, truncal adiposity, dorsocervical fat pad and extensive purple striae over the axillae, upper chest, breasts, groin and thighs. Blood pressure was 151/79 and capillary blood glucose 19.4 mmol/L.

Pituitary profile was unremarkable, besides an elevated serum prolactin levels at 1033 mIU/L. Further endocrinology evaluation with low-dose dexamethasone suppression showed plasma cortisol <28 nmol/L (normal range <50 nmol/L) and two low 24 hour urinary free cortisol levels at 28 and 12 nmol/L (normal range <120 nmol/24 h). MRI pituitary was normal.

Her clinical presentation and results were consistent with exogenous glucocorticoid excess. A diagnosis of iatrogenic Cushing’s syndrome was made secondary to high systemic steroid levels from inhaled fluticasone, induced by concomitant Ritonavir use.

Her hyperprolactinaemia was attributed to Olanzapine; a common dose-related side effect of antipsychotic treatment. Fluticasone inhalers were slowly weaned and her symptoms, blood pressure and glucose improved.

This case highlights the importance of physicians being aware of the impact of concomitant medication on the adrenal axis, such as co-administration of PI-based antiretrovial regimes and inhaled corticosteroids. Early diagnosis and withdrawal of offending medication will minimise complications from long-term steroid excess.

Article tools

My recent searches

No recent searches.